Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 23, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 4, 2023, 1:21 PM CDT for Wright County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2023, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 4, 2023, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Wright County, MO
The radar
The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WGUS53 KSGF 041821
FFWSGF
MOC229-050030-
/O.NEW.KSGF.FF.W.0023.230704T1821Z-230705T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
121 PM CDT Tue Jul 4 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Wright County in southwestern Missouri...
* Until 730 PM CDT Tuesday.
* At 121 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen over the past hour. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hartville.
This includes the following low water crossings...
Whetstone Creek at Owens Road, Wolf Creek at Highway AB and Dove
Creek at Dove Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3724 9256 3714 9258 3712 9251 3714 9235
3717 9232 3724 9231 3727 9233 3727 9247
3726 9252
FLASH FLOOD...RADAR INDICATED
$$
MMT2 follow-up statements
713
WGUS73 KSGF 042116
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
416 PM CDT Tue Jul 4 2023
MOC229-050030-
/O.CON.KSGF.FF.W.0023.000000T0000Z-230705T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wright MO-
416 PM CDT Tue Jul 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT THIS
EVENING FOR SOUTHEASTERN WRIGHT COUNTY...
At 416 PM CDT, Doppler radar that thunderstorms have ended over the
warning. Between 2 and 3 inches of rain fell over the warned area
earlier this afternoon. Flash flooding has not been reported yet,
but is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hartville.
This includes the following low water crossings...
Whetstone Creek at Owens Road, Wolf Creek at Highway AB and Dove
Creek at Dove Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3724 9256 3714 9258 3712 9251 3714 9235
3717 9232 3724 9231 3727 9233 3727 9247
3726 9252
FLASH FLOOD...RADAR INDICATED
$$
MMT840
WGUS73 KSGF 042300
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
600 PM CDT Tue Jul 4 2023
MOC229-042310-
/O.CAN.KSGF.FF.W.0023.000000T0000Z-230705T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wright MO-
600 PM CDT Tue Jul 4 2023
...FLASH FLOOD WARNING FOR SOUTHEASTERN WRIGHT COUNTY HAS BEEN
REPLACED WITH A FLOOD ADVISORY...
Heavy rainfall has ended with minor flooding of low lying areas
expected to continue through the afternoon.
LAT...LON 3724 9256 3714 9258 3712 9251 3714 9235
3717 9232 3724 9231 3727 9233 3727 9247
3726 9252
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:51 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 4, 11:51 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1151 AM CDT Tue Jul 4 2023 Key Messages: 1. Isolated showers and thunderstorms this afternoon and evening, mainly east of Highway 65 corridor. 2. More widespread showers and thunderstorms by Wednesday afternoon into Wednesday night along a frontal passage. Potential for a few strong to severe thunderstorms. 3. Cooler late this week into the weekend, with daily shower and thunderstorm chances. .SHORT TERM...(Today and tonight) Issued at 245 AM CDT Tue Jul 4 2023 Today: An upper level shortwave traverses through the Middle Mississippi Valley today, spawning isolated showers and thunderstorms this afternoon. Primary focus for development will be east of the Highway 65 corridor early this afternoon, before dissipating with the loss of afternoon heating/instability this evening. No severe weather is expected with this activity, though brief heavy downpours and lightning may pose a hazard to any outdoor activities. Afternoon highs climb into the lower to middle 90s, with maximum heat indicies around 95 to near 100. Tonight: The focus then turns to the potential of a MCS tracking out of the Plains into the area early Wednesday morning. Short term guidance continues to struggle handling this system; as some CAMs have the MCS decaying before entering the area, while others maintain the MCS into the area through Wednesday morning. Given the short term uncertainty, will continue to highlight lower rain chances (20-30%) through Wednesday morning. If the MCS maintains itself into the area, there may be a low risk for damaging wind gusts as it enters west central/central Missouri. .LONG TERM...(Wednesday through Monday) Issued at 245 AM CDT Tue Jul 4 2023 Wednesday: The upper level trough and associated frontal boundary push south into the area on Wednesday. Expect showers and thunderstorms to develop along the frontal boundary by Wednesday afternoon into Wednesday night. Forecast highs are in the lower 90s, with a substantial increase in humidity as heat indicies approach 100 on Wednesday afternoon. However, high temperatures may be lower if morning convection and cloud cover persist. Meanwhile, instability will increase through the afternoon with CAPE around 2000-3000 J/kg in the vicinity of modest deep layer shear around 30 knots. Substantial moisture advects into the area ahead of the frontal passage with PWATs approaching 1.8 to 2.0 inches (~75th percentile for early July). Given the environmental setup, a few strong to severe thunderstorms will be capable of producing damaging wind gusts and marginally severe hail during the afternoon into the evening. Additionally, heavy downpours will be likely within any convection, posing the threat for localized heavy rainfall amounts. It should be noted, the potential for morning convection may inhibit an environment conducive for strong to severe thunderstorms. This will need be assessed in the near term on Wednesday morning. Expect the front to clear the area and settle just to the south Wednesday night into Thursday. Additional showers and thunderstorms linger overnight Wednesday into Thursday morning. Thursday-Monday: As the surface front settles south of the area by Thursday, an active upper level zonal flow sets up across the Mid-Mississippi Valley. Several shortwaves move through the region into the weekend. This will result in daily shower and thunderstorms chances (40-60%) into the weekend. This is well depicted by the WPC Cluster Analysis. WPC has highlighted much of the area in slight risks for excessive rainfall this weekend as localized heavy rainfall amounts may occur where repeated convection occurs. Overall, beneficial rainfall amounts are forecast through the weekend, providing relief to some of the drought areas across the region. However, a complete drought removal is not expected at this time. Meanwhile, cooler temperature prevail late week into the weekend, with highs in the lower to middle 80s. A gradual warming trend by Sunday into early next week as a ridge builds across the southwestern US. This will allow temperatures to rebound into the upper 80s to lower 90s, which is near climatological normal for early to mid July. However, the region will remain on the eastern periphery of the ridge resulting in lingering shower and thunderstorm chances (20-40%) into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1147 AM CDT Tue Jul 4 2023 Should see some cumulus develop at the TAF sites this afternoon, but shower/thunderstorm chances look to be more isolated with better chances to the east of the 3 terminals. A thunderstorm complex may develop out in the plains and push into the area late tonight into Wednesday morning. Not all short term guidance is showing this and confidence is low at this time for any one solution. For this reason, have not introduced any precipitation to the TAFS in the later periods, but this will need to be watched for future issuances. For now, have dropped ceilings to around 6000 feet towards morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Perez LONG TERM...Perez AVIATION...Lindenberg
Hazardous weather outlook, Jul 4, 6:10 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 610 AM CDT Tue Jul 4 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 610 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. DISCUSSION... Isolated to scattered showers and thunderstorms are possible this afternoon into the evening, mainly east of the Highway 65 corridor. Afternoon heat indicies climb into the middle to upper 90s. A thunderstorm complex will approach the area overnight into early Wednesday morning. This complex may produce damaging wind gusts in addition to lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More widespread showers and thunderstorms are expected on Wednesday afternoon into Wednesday night. There is the potential for a few strong to severe thunderstorms. Damaging wind gusts and hail are the primary hazards. Localized heavy rainfall is also possible. Heat index values of 100 to 105 will be possible on Wednesday afternoon ahead of the frontal passage. Shower and thunderstorm chances continue on Thursday into the weekend with the potential for localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
In the hours before
Special weather statement, Jul 4, 12:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 PM CDT Tue Jul 4 2023
MOZ092-041830-
Wright MO-
1259 PM CDT Tue Jul 4 2023
...A strong thunderstorm will impact portions of southeastern Wright
County through 130 PM CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartville, or 12 miles northwest of Mountain Grove, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 9256 3729 9257 3733 9237 3713 9229
TIME...MOT...LOC 1758Z 266DEG 9KT 3721 9247
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TerryThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:59 PM CDT | Special Weather Statement | SGF | Wright | 31 min |
| Jul 4, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 31 min |
| Jul 4, 2:12 PM CDT | Special Weather Statement | SGF | Dallas | 33 min |
| Jul 4, 2:41 PM CDT | Special Weather Statement | SGF | Shannon | 34 min |
| Jul 4, 2:58 PM CDT | Special Weather Statement | SGF | Laclede | 32 min |
| Jul 4, 3:06 PM CDT | Special Weather Statement | SGF | Shannon | 24 min |
| Jul 4, 3:16 PM CDT | Flash Flood Warning | SGF | Dallas | 3 hr |
| Jul 4, 3:31 PM CDT | Special Weather Statement | SGF | Shannon | 29 min |
| Jul 4, 3:51 PM CDT | Special Weather Statement | SGF | Shannon | 39 min |
| Jul 4, 4:13 PM CDT | Flash Flood Warning | SGF | Shannon, Texas | 109 min |
| Jul 4, 4:25 PM CDT | Special Weather Statement | SGF | Shannon | 35 min |
| Jul 4, 4:52 PM CDT | Special Weather Statement | SGF | Oregon | 23 min |
| Jul 4, 5:13 PM CDT | Special Weather Statement | SGF | Oregon | 62 min |
| Jul 4, 5:32 PM CDT | Special Weather Statement | SGF | Dent | 43 min |
| Jul 4, 5:57 PM CDT | Areal Flood Advisory | SGF | Dallas, Laclede, Webster | 3 hr |
| Jul 4, 6:00 PM CDT | Areal Flood Advisory | SGF | Wright | 90 min |
| Jul 4, 6:02 PM CDT | Areal Flood Advisory | SGF | Howell, Shannon, Texas | 2 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.